Symmetry, Integrability and Geometry: Methods and Applications (SIGMA)

SIGMA 14 (2018), 093, 24 pages      arXiv:1809.02311
Contribution to the Special Issue on Painlevé Equations and Applications in Memory of Andrei Kapaev

A Riemann-Hilbert Approach to the Heun Equation

Boris Dubrovin a and Andrei Kapaev b
a) SISSA, Via Bonomea 265, 34136, Trieste, Italy
b) Deceased

Received February 07, 2018, in final form August 15, 2018; Published online September 07, 2018

We describe the close connection between the linear system for the sixth Painlevé equation and the general Heun equation, formulate the Riemann-Hilbert problem for the Heun functions and show how, in the case of reducible monodromy, the Riemann-Hilbert formalism can be used to construct explicit polynomial solutions of the Heun equation.

Key words: Heun polynomials; Riemann-Hilbert problem; Painlevé equations.

pdf (570 kb)   tex (88 kb)


  1. Arscott F.M., Darai A., Curvilinear coordinate systems in which the Helmholtz equation separates, IMA J. Appl. Math. 27 (1981), 33-70.
  2. Boalch P., From Klein to Painlevé via Fourier, Laplace and Jimbo, Proc. London Math. Soc. 90 (2005), 167-208, math.AG/0308221.
  3. Dubrovin B., Mazzocco M., Monodromy of certain Painlevé-VI transcendents and reflection groups, Invent. Math. 141 (2000), 55-147, math.AG/9806056.
  4. Erdélyi A., Magnus W., Oberhettinger F., Tricomi F.G., Higher transcendental functions, McGraw-Hill, New York, 1953.
  5. Fokas A.S., Its A.R., Kapaev A.A., Novokshenov V.Yu., Painlevé transcendents. The Riemann-Hilbert approach, Mathematical Surveys and Monographs, Vol. 128, Amer. Math. Soc., Providence, RI, 2006.
  6. Fokas A.S., Its A.R., Kitaev A.V., The isomonodromy approach to matrix models in $2$D quantum gravity, Comm. Math. Phys. 147 (1992), 395-430.
  7. Fuchs R., Sur quelques équations différentielles linéaires du second ordre, C. R. Acad. Sci. Paris 141 (1906), 555-558.
  8. Fuchs R., Über lineare homogene Differentialgleichungen zweiter Ordnung mit drei im Endlichen gelegenen wesentlich singulären Stellen, Math. Ann. 63 (1907), 301-321.
  9. Garnier R., Sur des équations différentielles du troisième ordre dont l'intégrale générale est uniforme et sur une classe d'équations nouvelles d'ordre supérieur dont l'intégrale générale a ses points critiques fixes, Ann. Sci. École Norm. Sup. 29 (1912), 1-126.
  10. Garnier R., Étude de l'intégrale générale de l'équation VI de M. Painlevé dans le voisinage de ses singularités transcendantes, Ann. Sci. École Norm. Sup. 34 (1917), 239-353.
  11. Gromak V.I., Laine I., Shimomura S., Painlevé differential equations in the complex plane, De Gruyter Studies in Mathematics, Vol. 28, Walter de Gruyter & Co., Berlin, 2002.
  12. Guzzetti D., Pole distribution of PVI transcendents close to a critical point, Phys. D 241 (2012), 2188-2203, arXiv:1104.5066.
  13. Guzzetti D., Tabulation of Painlevé 6 transcendents, Nonlinearity 25 (2012), 3235-3276, arXiv:1108.3401.
  14. Heun K., Zur Theorie der Riemann'schen Functionen zweiter Ordnung mit vier Verzweigungspunkten, Math. Ann. 33 (1888), 161-179.
  15. Hortaçsu M., Heun functions and their uses in physics, in Proceedings of the 13th Regional Conference on Mathematical Physics (October 27-31, 2010, Antalya, Turkey), Editors U. Camci, I. Semi, World Sci. Publ., Hackensack, NJ, 2013, 23-39, arXiv:1101.0471.
  16. Iwasaki K., An area-preserving action of the modular group on cubic surfaces and the Painlevé VI equation, Comm. Math. Phys. 242 (2003), 185-219.
  17. Jimbo M., Monodromy problem and the boundary condition for some Painlevé equations, Publ. Res. Inst. Math. Sci. 18 (1982), 1137-1161.
  18. Jimbo M., Miwa T., Ueno K., Monodromy preserving deformation of linear ordinary differential equations with rational coefficients. I. General theory and $\tau $-function, Phys. D 2 (1981), 306-352.
  19. Jimbo M., Miwa T., Monodromy preserving deformation of linear ordinary differential equations with rational coefficients. II, Phys. D 2 (1981), 407-448.
  20. Litvinov A., Lukyanov S., Nekrasov N., Zamolodchikov A., Classical conformal blocks and Painlevé VI, J. High Energy Phys. 2014 (2014), no. 7, 144, 20 pages, 1309.4700.
  21. Maier R.S., The 192 solutions of the Heun equation, Math. Comp. 76 (2007), 811-843, math.CA/0408317.
  22. Mazzocco M., Rational solutions of the Painlevé VI equation, J. Phys. A: Math. Gen. 34 (2001), 2281-2294, nlin.SI/0007036.
  23. Ronveaux A. (Editor), Heun's differential equations, Oxford University Press, Oxford - New York - Tokyo, 1995.
  24. Schlesinger L., Über eine Klasse von Differentialsystemen beliebiger Ordnung mit festen kritischen Punkten, J. Reine Angew. Math. 141 (1912), 96-145.
  25. Schmidt D., Wolf G., A method of generating integral relations by the simultaneous separability of generalized Schrödinger equations, SIAM J. Math. Anal. 10 (1979), 823-838.
  26. Slavyanov S.Yu., Painlevé equations as classical analogues of Heun equations, J. Phys. A: Math. Gen. 29 (1996), 7329-7335.
  27. Slavyanov S.Yu., Lay W., Special functions: a unified theory based on singularities, Oxford Mathematical Monographs, Oxford University Press, Oxford, 2000.
  28. Smirnov A.O., Finite-gap solutions of the Fuchsian equations, Lett. Math. Phys. 76 (2006), 297-316, math.CA/0310465.
  29. Stieltjes T.J., Sur certains polynômes: qui vérifient une équation différentielle linéaire du second ordre et sur la theorie des fonctions de Lamé, Acta Math. 6 (1885), 321-326.
  30. Takemura K., Integral transformation of Heun's equation and some applications, J. Math. Soc. Japan 69 (2017), 849-891, arXiv:1008.4007.

Previous article  Next article   Contents of Volume 14 (2018)